Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Spokane, WA

June 6, 2009Lincoln County, Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 6, 2009, 2:24 PM PDT for Lincoln County, Spokane County, Washington. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2009, 2:24 PM PDT (21:24 UTC)
Expired
Jun 6, 2009, 3:30 PM PDT
In force
66 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Lincoln County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 46 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:54 PM PDTHAIL 0.55 Wsw Sprague, WA1/4 TO 1/2 INCH HAILSTONES COMPLETELY COVERING THE GROUND ABOUT 2 INCHES DEEP.
Jun 6, 2:55 PM PDTHAIL 13 Wsw Sprague, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 062124
SVROTX
WAC043-063-062230-
/O.NEW.KOTX.SV.W.0005.090606T2124Z-090606T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
224 PM PDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
  SOUTHWESTERN SPOKANE COUNTY IN EASTERN WASHINGTON...

* UNTIL 330 PM PDT

* AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF EDWALL...OR 23 MILES WEST OF
  CHENEY...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRAGUE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4748 11832 4759 11804 4726 11758 4726 11820
TIME...MOT...LOC 2123Z 330DEG 16KT 4745 11808

$$

JCOTE
2 follow-up statements
000 
WWUS56 KOTX 062141
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
241 PM PDT SAT JUN 6 2009

WAC043-063-062230-
/O.CON.KOTX.SV.W.0005.000000T0000Z-090606T2230Z/
SPOKANE WA-LINCOLN WA-
241 PM PDT SAT JUN 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR SOUTHEASTERN LINCOLN AND SOUTHWESTERN SPOKANE COUNTIES...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF SPRAGUE...OR 22
MILES WEST OF CHENEY...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SPRAGUE AND INTERSTATE 90 OVER SOUTHEAST LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SPRAGUE LAKE GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 4748 11832 4759 11804 4726 11758 4726 11820
TIME...MOT...LOC 2137Z 330DEG 16KT 4740 11804

$$

JCOTE
000 
WWUS56 KOTX 062233
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
333 PM PDT SAT JUN 6 2009

WAC043-063-062242-
/O.EXP.KOTX.SV.W.0005.000000T0000Z-090606T2230Z/
SPOKANE WA-LINCOLN WA-
333 PM PDT SAT JUN 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND
SOUTHWESTERN SPOKANE COUNTIES HAS EXPIRED...

LAT...LON 4748 11832 4759 11804 4726 11758 4726 11820
TIME...MOT...LOC 2141Z 330DEG 16KT 4738 11803

$$

JCOTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:34 AM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 6, 11:34 AM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1134 AM PDT SAT JUN 6 2009

.SYNOPSIS...
A MUCH COOLER PATTERN WILL DEVELOP TODAY AS A STRONG COLD FRONT
USHERS IN A PATTERN CHANGE. THROUGH THE WEEKEND TEMPERATURES WILL
BE MUCH COOLER THAN RECENT READINGS AND MORE TYPICAL FOR LATE
SPRING. SEASONABLY COOL CONDITIONS WITH OCCASIONAL WEAK WEATHER
DISTURBANCES WILL CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...
REST OF TODAY...AT THIS HOUR SOME CONVECTION IS FIRING OVER THE
MOUNTAINS JUST WEST OF A LINE FROM NORTHPORT TO CHEWELAH TO DEER
PARK. OTHER SCATTERED SHOWERS AND ISOLATED EMBEDDED THUNDER IS
ALSO TRACKING ACROSS THE SOUTHERN CWA...FROM NEAR WENATCHEE TO THE
BLUES. UPDATES SENT TO ADJUST SHOWER COVERAGE AND ADD A SLIGHT
RISK FOR THUNDER ACROSS THE NORTH...FOR AT LEAST EARLY THIS
AFTERNOON. OTHER TWEAKS MADE TO INCREASE SHOWER COVERAGE A BIT
ACROSS THE SOUTHERN CWA.

WV/IR IMAGERY SHOWS THE PACIFIC LOW WHICH SAT OFF THE CALIFORNIA
COAST HAS MOVED INLAND AND CONTINUES TO BE SHEARED AND STRETCHED
...WHILE THE CANADIAN TROUGH BECOMES DOMINANT. THE CENTER OF THIS
LATTER FEATURE CONTINUES TO ROTATE NEAR THE ALBERTA/SASKATCHEWAN
BORDER...WITH A WELL-DEFINED SHORT-WAVE PIVOTING AROUND ITS WEST
SIDE. THE DARKENING ON WV IMAGERY SHOWS IT IS DROPPING INTO THE
EASTERN WA AND NORTH IDAHO. THIS WILL HELP PROPEL THE COLD FRONT
TOWARD THE SOUTHWEST...THOUGH THUS FAR ITS PROGRESS HAS BEEN SLOW.

SURFACE HIGH PRESSURE BUILDING EAST OF THE DIVIDE BEHIND THE
FRONT WILL INCREASE THE NE TO SW GRADIENT...SOMETHING ALREADY
EVIDENT ON SFC ANALYSIS OVER NW MONTANA AND THE WINDS DOWN THE
PURCELL TRENCH. THIS SUPPORTS AN INCREASE IN THE NORTHEAST WINDS
THROUGH AFTERNOON. THIS WILL SHOULD HELP FILTER DRIER AIR
IN...SO THAT BY LATE PM THE HIGHER DEWPOINTS (40-50 DEG F) LAY
MAINLY ACROSS THE SOUTHERN THIRD OF THE CWA. HOWEVER GIVEN THE
AFOREMENTIONED SLIGHTLY SLOWER PROGRESS OF THE UPPER SHORT-WAVE...
IT SEEMS THE MODELS ARE SLIGHTLY FAST. THE BEST SURFACE BASED
INSTABILITY DOES LAY ACROSS THE SOUTH. THIS FEATURE AND THE
PROXIMITY OF THE FRONT SUPPORT THE CONTINUED RISK FOR SHOWERS AND
A FEW THUNDERSTORMS HERE THIS AFTERNOON.

THE PROXIMITY OF THE UPPER TROUGH AND PIVOTING UPPER SHORT-WAVE
WOULD SUGGEST KEEPING AT LEAST A MENTION OF ISOLATED SHOWERS AND A
SLIGHT CHANCE OF THUNDER ACROSS THE NE CWA TOO THROUGH THE AFTERNOON.
HOWEVER IT IS SUGGESTED THAT THIS ACTIVITY SHOULD DECREASE AND
BECOME SPOTTIER AS THE DAY PROGRESSES (ESPECIALLY PAST 22Z)...WITH
THE ADVERTISED DRIER/MORE STABLE AIR TO COME IN FROM THE NORTHEAST.
THIS TREND WILL CONTINUE TO BE MONITORED. /JCOTE

&&

.AVIATION...
PRIMARILY VFR CONDITIONS AT ALL TAF SITES THROUGH 18Z SUNDAY.
SCATTERED SHOWERS WILL REMAIN A THREAT OVER PARTS OF THE SOUTHERN
TAF SITES...FROM KEAT TO KLWS. COVERAGE IS EXPECTED TO INCREASE
OVER THE KPUW/KLWS THROUGH THE AFTERNOON AND LCL MVFR CIGS ARE
POSSIBLE. MORE WIDELY SCATTERED TO ISOLATED SHOWERS WILL BE FOUND
OVER THE NORTHEAST TAF SITES. MOST AREAS WILL SEE AT LEAST A
RISK FOR THUNDER...THOUGH THE CHANCE THAT ONE THUNDERSTORM CELL
WILL CROSS AT TAF SITE IS SLIGHT. PRECIPITATION WINDS DOWN
TONIGHT...WITH A CONTINUED MIX OF MID AND HIGH CLOUDS. LOOK FOR
BREEZY CONDITIONS SATURDAY AFTERNOON...DECREASING INTO THIS
EVENING. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68  44  68  41  72  48 /  20  10  20  20  20  20
COEUR DALENE  63  42  65  44  69  46 /  20  20  20  30  20  30
PULLMAN        63  40  67  42  69  44 /  50  20  20  20  20  20
LEWISTON       71  47  74  48  75  51 /  50  20  20  20  20  20
COLVILLE       72  41  70  43  75  45 /  10  10  20  30  20  30
SANDPOINT      62  40  66  41  67  42 /  20  10  30  30  30  30
KELLOGG        59  39  63  44  67  43 /  50  30  30  30  30  40
MOSES LAKE     75  48  73  45  79  52 /  30  10  10  10   0  10
WENATCHEE      78  52  72  54  78  57 /  20  10   0   0   0  10
OMAK           81  47  73  44  78  49 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 6, 5:53 AM PDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT SAT JUN 6 2009

IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:19 PM PDTSpecial Weather StatementOTXPend Oreille41 min
Jun 6, 2:55 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman52 min
Jun 6, 3:45 PM PDTFlash Flood WarningOTXAdams, Lincoln, Whitman2 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.